Alert archive / Virginia / Special Weather Statements in 2019

Special Weather Statement, NWS Blacksburg, VA

January 4, 20194 counties in Virginia; Surry County, North Carolina; Mercer County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Jan 4, 2019, 10:10 PM EST for 4 counties in Virginia; Surry County, North Carolina; Mercer County, West Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 4, 2019, 10:10 PM EST (03:10 UTC)
Expired
Jan 4, 2019, 11:15 PM EST
In force
65 min
Issued by
NWS Blacksburg, VA

Counties Surry County, NC, Bland County, VA, Carroll County, VA, City of Galax, VA, Wythe County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 435 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
423 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
435 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS81 KRNK 050310
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1010 PM EST FRI JAN 4 2019

NCZ002-003-019-020-VAZ007-010>013-015-016-032-WVZ042-043-050415-
Surry-Wilkes-Alleghany-Yadkin-Tazewell-Grayson-Pulaski-Patrick-Wythe-
Carroll-Giles-Bland-Summers-Mercer-
1010 PM EST FRI JAN 4 2019

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS CONTAINING GUSTY 
WINDS WILL AFFECT THE REGION...

Until 1115 PM EST. 

At 1007 PM EST, radar indicated showers were located along a line
extending from Coaldale to Clingman. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these showers and 
possible isolated thunderstorms.

Locations impacted include...
Bluefield...
Mount Airy...
Pulaski...
Wytheville...
and Galax.

This includes The following Location Mercer County Airport.
 
LAT...LON 3732 8139 3732 8137 3742 8131 3742 8128
      3746 8131 3747 8128 3750 8126 3751 8121
      3757 8120 3760 8114 3759 8109 3761 8106
      3764 8107 3769 8098 3629 8046 3608 8098
TIME...MOT...LOC 0307Z 263DEG 35KT 3737 8133 3617 8093 

$$

JH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jan 4, 8:11 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 4, 8:11 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
811 PM EST Fri Jan 4 2019

.SYNOPSIS...
A strong upper level area of low pressure will track out of
Tennessee tonight and over southern Virginia by daybreak
resulting in bands of rain and showers into the overnight.
Cooler air and windy conditions will spread into the region
behind this system Saturday. High pressure should build into the
area from the north for Sunday and Monday.
&&

.NEAR TERM /THROUGH SATURDAY/...
As of 800 PM EST Friday...

Area remains mostly in the wedge between convection with the
upper low just west of the mountains this evening and the shield
of lighter rain from earlier that has shifted east with a wave
axis aloft. However still quite diffluent aloft over top the
slowly eroding Cad with upslope aided showers slowly increasing
over the southwest. This ahead of the potent upper low that
looks to cross the region overnight before exiting to the east
early Saturday. Latest short term guidance also showing some
elevated convection developing over the west/southwest as the
occlusion slides northeast ahead of the advancing upper system
in the next few hours. Models even showing a hint of weak
instability over the southwest where the surface triple point
evolves northeast. Thus expecting better coverage southwest in
the next couple of hours before any stronger cells weaken
heading north into the deeper wedge. However given the degree of
lift and cooling aloft, could see some small hail producers so
added in isolated thunder mention, mainly I-77 and points west
through midnight. Otherwise mainly bands of likely pops early
on, decreasing to mainly along the far western ridges by
morning with chance or less elsewhere after midnight.

Should also see ongoing fog mix out from west to east after
midnight as the boundary crosses and winds shift to the west.
Going wind advisory looks on track overnight although may need
to add in counties along the Blue Ridge to Roanoke pending 00z
model trends. Temps likely to rise some over the next few hours
before falling again back into the 30s/40s late as the
front/upper low cross the region and finally dislodge the low
level wedge.

Previous discussion as of 245 PM EST Friday...

An upper level low will track along the VA/NC border tonight, then
off the coast Saturday afternoon. On the back side of this low, rain
showers are expected over the mountains through the morning hours.
Rainfall amounts up to a couple of tenths of an inch are expected
west of the Blue Ridge. There is a chance for showers east of the
Blue Ridge, but flow turns to the northwest quickly in the morning
to limit rainfall to a couple of hundreths of an inch.

Prior to the arrival of the upper low, warm moisture air continues
to overrun remaining wedge. Weak isentropic lift will lead to light
rain, drizzle and fog into this evening. Fog will begin to lift
through the morning hours as mixing increases.

As the closed low moves off the coast and the trailing cold front
moves south of the area, strong and gusty winds are expected. Modest
pressure rises along with a 40-knot low level jet will bring
Advisories wind gusts across the northwest North Carolina and
southwest Virginia mountains Saturday. The strongest winds will
occur during the morning. Pressure rises expand across the entire
forecast area through the day Saturday for everyone to experience
breezy and gusty conditions. Cold air will begin to push into the
region as northwest flow increases through the day. Temperatures will
likely reach their max during the morning with highs ranging from
the upper 40s to upper 50s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 205 PM EST Friday...

Quick transition back to milder weather Sunday into Monday, with
warm advection occurring aloft on rising heights. High pressure
overhead Sunday afternoon will stretch from New England and Quebec
southward to the lee of the Southern Appalachians Monday. This will
make Monday cooler than Sunday east of the mountains though still
above normal.

Increasing clouds will also keep temps a few degrees cooler ahead of
a warm front. Agreement in models showing best chance of showers
across the mountains Monday night and westerly flow should limit
eastward extent so best coverage will stay west of the Blue Ridge.
Therefore kept pops similar to previous forecast with 50ish in the
west to 20-30 across southside VA into the NC piedmont.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1045 AM EST Friday...

Expect a mainly dry forecast this period. However, surface front
will exit sooner, but will trend down pops early Tuesday instead of
taking them out completely. Behind this system expect 5h trough to
deepen over the Great Lakes to Northeast down into the Mid-Atlantic.
A northwest flow will keep our temps closer to normal, with an
occasional shot of upslope rain/snow showers in the mountains,
though overall threat looks low for now. By Thursday, the 5h trough
advances offshore and heights build across the Ohio/TN Valleys with
surface high pressure working into our area. Will stay dry Thursday
into Friday with temps close to normal for highs and near or above
normal for lows.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
As of 600 PM EST Friday...

Poor aviation conditions expected through tonight with
widespread MVFR- IFR ceilings and visibilities in rain,
drizzle, and fog as a closed southern stream upper low tracks
across the region from west to east through early Saturday. This
will result in mountain obscurations along with gusty southeast
winds to 30-35 kt around KBLF as the low level wedge erodes
from west to east overnight.

The closed low moves east of the area Saturday morning.
Deepening northwest flow along with a 40-50 kt cross- barrier
jet will bring windy conditions to the area through the day
Saturday. The strongest winds will occur between 12Z-18Z
Saturday mainly over the mountains where gusts up to 40 kts are
possible. This downsloping trajectory should allow for clearing
east of the mountains during the morning and over the west in
the afternoon. However models suggest that low clouds may return
Saturday night over the far western mountains where MVFR cigs
could occur. Otherwise VFR under diminishing winds Saturday
night as high pressure builds in from the northwest.

Extended Aviation Discussion...

High pressure to the north should maintain overall VFR
conditions Sunday into Monday.

Another weak front may bring MVFR in lower cigs and showers
across the mountains later Monday night into early Tuesday,
followed by improving conditions on gusty westerly winds Tuesday
afternoon. VFR should prevail out east with lack of much
moisture east of the mountains on Tuesday. Northwest flow will
follow a secondary front by Wednesday with gusty northwest winds
and upslope sub-VFR cigs possible western mountain locations
for mid week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 1 AM to 7 PM EST Saturday for VAZ015.
NC...Wind Advisory from 1 AM to 7 PM EST Saturday for NCZ001-002-
     018.
WV...None.

&&

SYNOPSIS...JH/RCS
NEAR TERM...JH/RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/RAB/RCS
Hazardous weather outlook, Jan 4, 3:32 PM EST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
332 PM EST Fri Jan 4 2019

NCZ001-002-018-VAZ015-052045-
Ashe-Alleghany NC-Watauga-Grayson-
332 PM EST Fri Jan 4 2019

...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-WVZ042>044-507-508-052045-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
332 PM EST Fri Jan 4 2019

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

 The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

 No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-019-VAZ009>014-016>020-022>024-032>035-052045-
Surry-Wilkes-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-
332 PM EST Fri Jan 4 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

 There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

 Gusty northwest winds up to 40 MPH are expected Saturday. The
 strongest winds will occur in the morning. Otherwise, hazardous
 weather is not expected through the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-052045-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
332 PM EST Fri Jan 4 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

 No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

 No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Jan 4, 4:50 PM EST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
450 PM EST Fri Jan 4 2019

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
508-050300-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Yadkinville, Tazewell, Marion, Bland, Pearisburg,
Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop,
Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge,
Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington,
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield,
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs,
Alderson, Quinwood, Duo, and Rainelle
450 PM EST Fri Jan 4 2019

...Fog and Drizzle to Hamper the Evening Commute...

Areas of fog and drizzle continue to increase across the region
and will likely worsen into this evening as a wedge of cool air
remains stuck across the mountains. Visibilities may lower to one
quarter of a mile or less at times especially along the
Interstate 77 and 81 corridors. The fog will also be widespread
across higher elevations and along east facing slopes of the
mountains.

Motorists are encouraged to use extra caution and be prepared for
sudden changes in visibility. Use low-beam headlights and allow
for extra travel time this evening. Visibilities should improve
later tonight as a weak front crosses the region from the west.
Special weather statement, Jan 4, 7:39 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
739 PM EST FRI JAN 4 2019

NCZ003-050100-
Surry-
739 PM EST FRI JAN 4 2019

...A SHOWER WILL AFFECT SURRY COUNTY...

Until 800 PM EST.

At 738 PM EST, a shower was located near Siloam, moving north at 55
mph.

Pea size hail is possible with this shower.

Locations impacted include...
Mount Airy...
Flat Rock...
Siloam...
Ararat...
and Westfield.

LAT...LON 3629 8063 3651 8059 3649 8044 3628 8054
      3628 8058
TIME...MOT...LOC 0038Z 194DEG 47KT 3633 8057

DS
Special weather statement, Jan 4, 10:10 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1010 PM EST FRI JAN 4 2019

NCZ002-003-019-020-VAZ007-010>013-015-016-032-WVZ042-043-050415-
Surry-Wilkes-Alleghany-Yadkin-Tazewell-Grayson-Pulaski-Patrick-Wythe-
Carroll-Giles-Bland-Summers-Mercer-
1010 PM EST FRI JAN 4 2019

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS CONTAINING GUSTY
WINDS WILL AFFECT THE REGION...

Until 1115 PM EST.

At 1007 PM EST, radar indicated showers were located along a line
extending from Coaldale to Clingman. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these showers and
possible isolated thunderstorms.

Locations impacted include...
Bluefield...
Mount Airy...
Pulaski...
Wytheville...
and Galax.

This includes The following Location Mercer County Airport.

LAT...LON 3732 8139 3732 8137 3742 8131 3742 8128
      3746 8131 3747 8128 3750 8126 3751 8121
      3757 8120 3760 8114 3759 8109 3761 8106
      3764 8107 3769 8098 3629 8046 3608 8098
TIME...MOT...LOC 0307Z 263DEG 35KT 3737 8133 3617 8093

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 6:54 AM ESTHigh Wind WarningRNKCarroll, Floyd, Grayson, Roanoke, City of Galax, City of Roanoke and 1 more6 hr
Jan 4, 7:39 PM ESTSpecial Weather StatementRNKSurry21 min

Nearby

Special Weather Statements in Virginia, 2019Special Weather Statements in North Carolina, 2019Special Weather Statements in West Virginia, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.